FDA Issues Severe, Persistent Joint Pain Warning For Diabetes Drug Class

Share this content:
Severe, Persistent Joint Pain Warning Issued for Diabetes Drug Class
Severe, Persistent Joint Pain Warning Issued for Diabetes Drug Class

The Food and Drug Administration (FDA) is warning that use of dipeptidyl peptidase-4 (DPP-4) inhibitors may cause joint pain which may be severe and disabling. DPP-4 inhibitors are a class of drugs used as adjunct to diet and exercise to lower blood sugar in adults with type 2 diabetes.

Affected products include:

  • Alogliptin
  • Alogliptin and metformin
  • Alogliptin and pioglitazone
  • Linagliptin
  • Linagliptin and empagliflozin
  • Linagliptin and metformin
  • Saxagliptin
  • Saxagliptin and metformin extended-release
  • Sitagliptin
  • Sitagliptin and metformin
  • Sitagliptin and metformin extended-release

The FDA reported cases of severe joint pain in patients using DPP-4 inhibitors through a search of the FDA Adverse vents Reporting System (FAERS) database and medical literature. Symptoms appeared from one day to years after patients started DPP-4 inhibitor therapy. Patients' symptoms were relieved after discontinuing the drug within a month. However, some patients experienced severe joint pain again when they restarted the same drug or another DPP-4 inhibitor.

A new Warning and Precaution has been added to the drug labels of all drugs in this class. The FDA recommends that patients do not stop their DPP-4 inhibitor therapy but contact their healthcare professional immediately if they experience severe and persistent joint pain.

Reference

1. FDA Drug Safety Communication: FDA warns that DPP-4 inhibitors for type 2 diabetes may cause severe joint pain. 2015. Accessed August 31, 2015.

You must be a registered member of Clinical Pain Advisor to post a comment.